Hail, Ness
- When
- May 16, 8:25 PM CST
- Where
- Ness County, 3.31 mi WNW of Utica
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.660, -100.230
An isolated hail report was received during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated hail report was received during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 5:29 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 629 PM CDT THU MAY 16 2013 ...UPDATED FOR AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 338 PM CDT THU MAY 16 2013 EARLY THIS AFTERNOON...A SMALL-SCALE SHORTWAVE TROUGH WAS MOVING EAST ACROSS FAR NORTHEAST COLORADO ENTERING WESTERN NEBRASKA. THIS LED TO A MESOSCALE CONVECTIVE SYSTEM (MCS) ACROSS NORTHERN NEBRASKA EARLIER IN THE DAY. BY MID-AFTERNOON...SURFACE-BASED THUNDERSTORMS DEVELOPED WITHIN THE SMALL MID-LEVEL COLD POCKET ALOFT ACROSS FAR SOUTHWESTERN NEBRASKA AND ADJACENT NORTHEAST COLORADO/NORTHWEST KANSAS. THE LOOSELY ORGANIZED LINE OF STORMS WAS MOVING SLIGHTLY SOUTH OF DUE EAST. 1KM VISIBLE SATELLITE CONFIRMED THE DEVELOPMENT OF TOWERING CUMULUS ACROSS FAR SOUTHEASTERN COLORADO ALONG THE DRYLINE. A FEW MID LEVEL RADAR ECHOES HAVE APPEARED AS OF 2015 UTC. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 338 PM CDT THU MAY 16 2013 TONIGHT: THERE ARE TWO AREAS THAT WILL BE WATCHED THIS EVENING FOR THUNDERSTORM THREAT. THE PRIMARY THREAT WILL BE FROM THE MENTIONED LINE/CLUSTER OF CONVECTION (IN THE SYNOPSIS SECTION) AS IT CONTINUES EAST-SOUTHEAST ACROSS NORTHWEST KANSAS...CLIPPING THE FAR NORTHERN SECTION OF THE FORECAST AREA (MAINLY INTERSTATE 70). THIS WILL BE ESPECIALLY THE CASE IF ADDITIONAL STORMS FORM FARTHER SOUTHWEST DOWN THE LINE IN THE TRIBUNE TO GOVE AREAS EARLY THIS EVENING. THERE WILL BE CONTINUED SOUTHEAST WINDS PROVIDING ADEQUATE INFLOW TO SUSTAIN CONVECTION THROUGH SUNSET ALONG WITH THE ADDITIONAL ASCENT PROVIDED BY SHORTWAVE TROUGH JUST TO THE NORTH OF THE COMPLEX OF STORMS. CHANCE POPS OF 30 PERCENT ARE IN THE GRIDS GENERALLY NORTH OF HIGHWAY 96 AS A RESULT...BUT CONVECTION SHOULD BE ON A DOWNTREND AFTER 03Z AND ESPECIALLY BY 05Z GIVEN INCREASED SURFACE-BASED INSOLATION. CONVECTION DEVELOPING ALONG THE DRYLINE FROM SPRINGFIELD TO LAMAR TO EADS WILL ALSO IMPACT THE FAR SOUTHWEST KANSAS COUNTIES GENERALLY WEST OF A LAKIN TO LIBERAL LINE THROUGH 03Z. DEEP BOUNDARY LAYER MIXING RESULTED IN DECREASE IN DEWPOINTS DOWN INTO THE MID TO UPPER 40S IMMEDIATELY ALONG THE COLORADO BORDER...AND THUS CAPE IN THE 1000 TO 1500 J/KG. THIS SHOULD STILL RESULT IN QUARTER TO PERHAPS HALF-DOLLAR SIZE HAIL IN THE STRONGEST STORM ALONG WITH 60 MPH PEAK WIND GUSTS. ALL CONVECTION SHOULD BE DISSIPATED AFTER 06Z. FRIDAY: ANOTHER SURGE OF RICH GULF OF MEXICO AIR WILL BE COMING INTO SOUTHWEST KANSAS FRIDAY...WITH LOWER TO MID 60S DEWPOINTS REALIZED OVER MUCH OF SOUTHWEST AND SOUTH-CENTRAL KANSAS. THIS WILL RESULT IN TEMPERATURES PEAKING IN THE LOWER TO MID 80S OVER MUCH OF THE REGION EXCEPT CLOSE TO THE DRYLINE ALONG THE COLORADO BORDER...WHERE SOME 90 DEGREE READINGS ARE POSSIBLE. THE INCREASED MOISTURE WILL ALSO YIELD HIGHER CAPE ON THE ORDER OF 2500 TO 3000 J/KG...HOWEVER THE LOWER-MID TROPOSPHERE WILL BE WARMER GIVEN THE INCREASED SOUTHWEST MOMENTUM TRANSPORTING ELEVATED MIXED LAYER OVER THE REGION. ISOLATED TOWERING CUMULUS SHOULD FORM ALONG THE DRYLINE IN THE SAME GENERAL AREA OF FAR SOUTHEASTERN/EAST-CENTRAL COLORADO AS WE ARE SEEING RIGHT NOW...HOWEVER TOMORROW THE INHIBITION TO SURFACE-BASED CONVECTION WILL BE STRONGER IMMEDIATELY EAST OF THE DRYLINE...AND THE TIGHT GRADIENT IN INHIBITION DOWNSTREAM FROM INITIAL TOWER DEVELOPMENT SHOULD PREVENT DEEP MOIST CONVECTION FROM THRIVING. THE LACK OF SUSTAINED CONVERGENCE ALONG THE DRYLINE WILL LIKELY NOT BE ENOUGH TO OVERCOME THIS INCREASED INHIBITION...AS THE PRIMARY JET OFF THE PACIFIC WILL STILL BE TOO FAR AWAY TO AID IN ADDITIONAL UPWARD VERTICAL MOTION. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 222 PM CDT THU MAY 16 2013 SATURDAY: ON SATURDAY, A NEGATIVELY TILTED UPPER LEVEL TROF WILL MOVE CLOSER TO WESTERN KANSAS THROUGH THE EVENING. MID TO UPPER LEVEL FLOW WILL INCREASE THROUGH THE DAY, WHICH WILL CAUSE A LEE INDUCED LOW ACROSS WESTERN KANSAS TO DEEPEN. ASSOCIATED WITH THIS SURFACE LOW WILL BE A SHARPENING DRYLINE BISECTING THE FORECAST AREA OF RESPONSIBILITY. RECENTLY, SOME OF THE GLOBAL MODELS HAVE TRENDED WITH THE MESOSCALE MODELS IN KEEPING THIS DRYLINE FARTHER WEST THAN PREVIOUSLY ADVERTISED. THE POSITION OF THE DRYLINE IS CRITICAL BECAUSE CONVECTION SHOULD DEVELOP ALONG THIS MOISTURE GRADIENT. DEWPOINTS IN THE UPPER 60S DEG F ARE EXPECTED EAST OF THE DRYLINE WITH AN EXTREMELY UNSTABLE AIRMASS EXPECTED EAST OF THE DRYLINE (4000-5000 J/KG OF SBCAPE). ONE CAVEAT TO THIS INSTABILITY AND POSSIBLE CONVECTION IS WARM 700 HPA TEMPERATURES (12-13 DEG C). DESPITE THIS, THERE SHOULD BE ENOUGH SYNOPTIC FORCING/DIFFLUENT/LIFT FROM AN APPROACHING 250 HPA JET AND CONVERGENCE ALONG THE DRYLINE TO INITIATE CONVECTION. CURRENTLY, THINK THERE WILL BE TWO AREAS OF POSSIBLE CONVECTION LATE SATURDAY AFTERNOON. ONE AREA ACROSS NW KANSAS IN ASSOCIATION WITH THE SURFACE LOW AND BETTER UPPER LEVEL SUPPORT, AND A CONDITIONAL AREA ALONG THE DRYLINE SOUTH AND SOUTHEAST OF DODGE CITY. 0-6 KM BULK SHEAR IS FORECAST IN THE 20-30 KT RANGE, WHICH IS AT THE LOW END FOR SUPERCELLS. FORECAST SOUNDINGS EAST OF THE DRYLINE DO SUPPORT THE IDEA OF SEVERE THUNDERSTORMS WITH VERY STEEP 800-500 HPA LAPSE RATES, LOW LEVEL VEERING OF WINDS, HIGH VALUES CAPE IN THE HAIL GROWTH ZONE (-10 TO -30 DEG C), AND MARGINAL WIND SHEAR IN THE 6 TO 10 KM LAYER. AS FAR AS TORNADOES ARE CONCERNED, LCL'S SHOULD BE FAIRLY HIGH IN THE WARM/HOT AND MIXED ATMOSPHERE, SO THE OVERALL THREAT SHOULD BE LOW. THE 12Z NAM SHOWS LOW LEVEL SHEAR INCREASING VIA A LOW LEVEL JET AND 0-3 KM SRH INCREASING ACROSS THE SOUTHEAST ZONES AFTER 00Z SUNDAY. THIS IS REALLY A SECOND HAND CONCERN, BUT IS SOMETHING TO WATCH AS WE GET CLOSER TO THE EVENT. OVERALL, SATURDAY WILL PROBABLY BE ISOLATED REPORTS OF LARGE HAIL AND DAMAGING WINDS. IT SHOULD BE NOTED THERE IS LARGE UNCERTAINTY IN ALL THE AFOREMENTIONED FEATURES AND EVEN IF THE CAP WILL BREAK. STAYED TUNED AS THIS IS A LOW CONFIDENCE FORECAST AND PINPOINTING AREAS OF CONVECTION IS DIFFICULT. THERE IS A CONCERN FOR CRITICAL FIRE WEATHER CONDITIONS IN THE WAKE OF THE DRYLINE SATURDAY. DUE TO THE WESTWARD TREND IN THE MODELS WITH THE DRYLINE, WILL DEFER ANY FIRE WEATHER WATCH TO LATER SHIFTS. LASTLY, HIGHS WILL BE IN THE 80S AND 90S (HOTTEST TEMPERATURES WEST OF THE DRYLINE) AND LOWS HEADING INTO SUNDAY MORNING WILL VERY MILD - 60S. SUNDAY: THE AFOREMENTIONED UPPER LEVEL TROF WILL CONTINUE TO MOVE ACROSS THE STATE ON SUNDAY. MODELS DIFFER AT THIS POINT. THE NAM STILL INDICATES THE POSSIBILITY FOR CONVECTION ACROSS THE REGION. THE GFS KEEPS PRECIPITATION JUST TO OUR EAST. THE ECMWF INDICATES SOME CONVECTION ACROSS THE NORTH NEAR INTERSTATE 70. AT THE SFC, THE MODELS ARE DIFFERENT WITH THE DRYLINE POSITION AS WELL. DUE TO THE UNCERTAINTY, WILL KEEP SLIGHT PRECIPITATION VALUES IN THE GRIDS FOR NOW. WE COULD BE DRY SLOTTED/DRYLINED AND GET NOTHING OR OUR EASTERN ZONES COULD SEE MORE THUNDERSTORM ACTIVITY IN ASSOCIATION WITH THE DRYLINE. SEVERE WEATHER COULD STILL BE A POSSIBILITY GIVEN THE COMBINATION OF CAPE/SHEAR FROM SOME OF THE MODELS. HIGHS WILL BE IN THE 80S AND LOWS IN THE 50S/60S. MONDAY AND BEYOND: COOLER WEATHER IS EXPECTED MONDAY WITH HIGHS MAINLY IN THE 70S OR LOW 80S. SOME POST FRONTAL CONVECTION IS POSSIBLE THROUGH THE DAY BUT CONFIDENCE IS VERY LOW. DRIER WEATHER IS EXPECTED TUESDAY ONWARDS AS THE SYNOPTIC WAVE CONTINUES TO MOVE AWAY FROM THE REGION AND SHORTWAVE RIDGING DEVELOPS IN THE WAKE OF THE WAVE. TEMPERATURES LOOK FAIRLY CLOSE TO SEASONAL NORMS THROUGH THE REST OF THE PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 626 PM CDT THU MAY 16 2013 THUNDERSTORMS ACROSS NORTHWEST KANSAS WILL WEAKEN AS THEY MOVE INTO NORTH CENTRAL KANSAS EARLY THIS EVENING. WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE IN THE HAYS AREA IF THESE STORMS ARE CAPABLE OF HOLDING TOGETHER BETWEEN 01Z AND 03Z. A BRIEF PERIOD OF STEADY RAIN MAY ALSO REDUCED VISIBILITIES INTO THE MVFR CATEGORY. ELSEWHERE EARLY TONIGHT VFR CONDITIONS ARE EXPECTED WITH A SOUTHEAST WIND AT AROUND 10KTS. THERE WILL BE A CHANCE FOR FOG AFTER 09Z WITH VISIBILITIES FALLING BACK INTO AT LEAST THE LOW MVFR CRITERIA FOR SEVERAL HOURS AROUND DAYBREAK && .PRELIMINARY POINT TEMPS/POPS... DDC 60 87 64 91 / 10 10 10 20 GCK 58 89 63 93 / 20 10 10 20 EHA 57 91 61 93 / 10 10 10 10 LBL 58 92 63 98 / 10 10 10 20 HYS 60 85 65 89 / 20 10 10 20 P28 62 85 66 90 / 10 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...SUGDEN AVIATION...BURGERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 428 AM CDT THU MAY 16 2013 KSZ030-031-043>046-061>066-074>081-084>090-170930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 428 AM CDT THU MAY 16 2013 /328 AM MDT THU MAY 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL CONTINUE TO SPREAD NORTHWEST ACROSS SOUTH CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS EARLY THIS MORNING. THE FOG WILL REDUCE VISIBILITIES TO LESS THAN ONE MILE IN SOME LOCATIONS MAKING DRIVING DIFFICULT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR AND ALONG THE COLORADO BORDER LATE THIS AFTERNOON AND EVENING. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND GUSTY WINDS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS SATURDAY AFTERNOON...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING QUARTER TO GOLFBALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH. THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND MONDAY. HOWEVER, WHETHER ANY STORMS MAY BECOME SEVERE OR NOT IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY WEST OF A DIGHTON TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 627 PM CDT THU MAY 16 2013 KSZ074-084-170000- MORTON-STANTON- 627 PM CDT THU MAY 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON AND SOUTHWESTERN STANTON COUNTIES... AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE SAUNDERS ELEVATOR...MOVING EAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3756 10178 3727 10174 3732 10205 3753 10205 TIME...MOT...LOC 2327Z 269DEG 18KT 3743 10201 RUSSELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
859 PM CDT THU MAY 16 2013
KSZ044-045-170300-
LANE-NESS-
859 PM CDT THU MAY 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANE AND
NORTHWESTERN NESS COUNTIES...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENDENNIS...MOVING SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3870 10016 3869 10015 3867 9997 3842 10019
3869 10059 3871 10055
TIME...MOT...LOC 0159Z 300DEG 19KT 3866 10038
RUSSELLThe Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457662.